Tennessee, 2013

Flash Flood and Damaging Wind in Tennessee, August 12, 2013

August 12, 2013 · NWS OHX · 2 events in 2 counties and zones

A line of showers and thunderstorms moved quickly across northern parts of Middle Tennessee during the morning hours on August 12. A few reports of damaging winds and flooding were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$3,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A line of showers and thunderstorms moved quickly across northern parts of Middle Tennessee during the morning hours on August 12. A few reports of damaging winds and flooding were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 12, 8:11 AM CST, 25 minutes earlier.

Area forecast discussion, Aug 12, 8:11 AM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
911 AM CDT MON AUG 12 2013

.UPDATE...HAVE UPDATED GRIDS AND ZFP TO REFLECT MOVEMENT OF
THUNDERSTORMS ACROSS NORTHERN PARTS OF THE MID STATE THIS MORNING.
POPS AND CLOUDS INCREASED, AND MENTION OF "HEAVY RAINFALL"
INSERTED INTO TEXT. MOVEMENT OF THE STORMS IS EAST AT 25 MPH AND
BELIEVE THEY WILL CONTINUE TO SWEEP INTO THE NASHVILLE AREA
SHORTLY, AND THEN PUSH TOWARD THE NORTHERN CUMBERLAND PLATEAU.
RECENT DOPPLER ESTIMATE RAINFALL RATES HAVE BEEN BETWEEN 1.25 AND
1.50 INCHES IN AN HOUR IN THE HEAVIER THUNDERSTORM CLUSTERS.
EXPECT PONDING OF WATER IN LOW LYING AREAS AND WILL HAVE TO
CLOSELY MONITOR TO SEE IF ANY 1-HR RATES APPROACH FFG'S, WHICH
ARE MAINLY BTWN 1.8 AND 2.2 INCHES.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

19
Hazardous weather outlook, Aug 12, 4:00 AM CST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT MON AUG 12 2013

TNZ005>011-022>034-056>066-075-077>080-093>095-131000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
500 AM CDT MON AUG 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS THE MID STATE THROUGH TONIGHT. SOME OF THESE THUNDERSTORMS
COULD BECOME STRONG WITH THE POTENTIAL FOR HEAVY RAINFALL. THIS
COULD LEAD TO AT LEAST MINOR FLOODING OF LOW LYING...TYPICAL FLOOD
PRONE LOCATIONS AND ACROSS LOCATIONS THAT RECEIVED SUBSTANTIAL
RAINFALL FROM THE PREVIOUS DAYS....INCLUDING THE INTERSTATE 40
CORRIDOR...FROM AROUND DICKSON...OVER TO AROUND NASHVILLE...
COOKEVILLE AND CROSSVILLE...AS WELL AS PORTIONS OF NORTHWESTERN
MIDDLE TENNESSEE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
CONTINUE THROUGH TUESDAY NIGHT. SOME OF THESE THUNDERSTORMS COULD
BECOME STRONG WITH THE POTENTIAL FOR HEAVY RAINFALL...WHICH COULD
LEAD TO MINOR FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

31

In the hours before

Special weather statement, Aug 12, 7:18 AM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
818 AM CDT MON AUG 12 2013

TNZ005>007-023>026-121400-
CHEATHAM-DICKSON-HOUSTON-HUMPHREYS-MONTGOMERY-ROBERTSON-STEWART-
818 AM CDT MON AUG 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DICKSON...HOUSTON...
HUMPHREYS...MONTGOMERY...ROBERTSON AND STEWART COUNTIES...

AT 812 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OAK GROVE TO
WAVERLY...MOVING EAST AT 25 MPH.

SOME LOCATIONS IN THE PATH INCLUDE WOODLAWN...ERIN...CUMBERLAND
CITY...WAVERLY...PALMYRA...CLARKSVILLE...MCEWEN...CUNNINGHAM...
SLAYDEN...VANLEER...CHEATHAM DAM AND CHARLOTTE.

RAINFALL RATES OF ONE HALF TO ONE INCH PER HOUR WILL BE COMMON IN
THESE AREAS. MINOR FLOODING IS POSSIBLE IN LOW-LYING AREAS.

LAT...LON 3608 8741 3604 8799 3665 8744 3665 8688

ROSE
Special weather statement, Aug 12, 7:55 AM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
855 AM CDT MON AUG 12 2013

TNZ006-007-023>026-121445-
CHEATHAM-DICKSON-HOUSTON-HUMPHREYS-MONTGOMERY-ROBERTSON-
855 AM CDT MON AUG 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DICKSON...HOUSTON...
HUMPHREYS...MONTGOMERY AND ROBERTSON COUNTIES...

AT 852 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES EAST OF
GUTHRIE TO MCEWEN...MOVING EAST AT 20 MPH.

SOME LOCATIONS IN THE PATH INCLUDE CUNNINGHAM...SLAYDEN...MCEWEN...
ADAMS...VANLEER...CEDAR HILL...CHEATHAM DAM...CHARLOTTE...PLEASANT
VIEW...SPRINGFIELD...WHITE BLUFF AND ASHLAND CITY.

YOU CAN EXPECT HEAVY RAINFALL WITH THESE STORMS, WITH HOURLY RATES
AVERAGING ONE-HALF TO ONE INCH. MINOR FLOOD IS POSSIBLE IN LOW-LYING
AREAS.

LAT...LON 3610 8720 3605 8775 3665 8723 3665 8712
      3665 8662
Special weather statement, Aug 12, 8:28 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
928 AM CDT MON AUG 12 2013

TNZ007-008-026-027-121515-
CHEATHAM-DAVIDSON-ROBERTSON-SUMNER-
928 AM CDT MON AUG 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DAVIDSON...ROBERTSON
AND SUMNER COUNTIES...

AT 922 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTH OF
SPRINGFIELD TO GREENBRIER TO ASHLAND CITY...MOVING EAST AT 25 MPH.

SOME LOCATIONS IN THE PATH INCLUDE SPRINGFIELD...ASHLAND CITY...
GREENBRIER...BEAMAN PARK...JOELTON...RIDGETOP...ORLINDA...BELLS
BEND...CROSS PLAINS...WHITES CREEK...WHITE HOUSE AND MILLERSVILLE.

FREQUENT LIGHTNING AND WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS. HOWEVER, THE PRIMARY THREAT REMAINS HEAVY RAINFALL. HOURLY
RAINFALL RATES OF AN INCH OR MORE ARE POSSIBLE IN MANY AREAS. MINOR
FLOODING IN LOW-LYING AREAS IS EXPECTED. BRIEF STREET FLOODING IN
URBAN AREAS IS ALSO POSSIBLE.

LAT...LON 3640 8646 3631 8654 3632 8655 3631 8657
      3629 8656 3611 8672 3612 8717 3619 8715
      3621 8718 3642 8700 3665 8695 3666 8659
      3664 8656 3666 8651 3666 8642

ROSE

The radar

The Nashville radar (KOHX), 37 km away, was scanning. The volume nearest the first event began at 14:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Robertson

When
August 12, 8:36 AM CST
Where
Robertson County, 2.2 mi W of Cross Plains to 1.05 mi N of Cross Plains
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Crop damage
$3,000
Reported by
NWS Storm Survey
Coordinates
36.551, -86.740

An NWS Storm Survey and Robertson County Emergency Management found a microburst blew down numerous trees and power lines and damaged tobacco crops in Cross Plains. Damage occurred along a narrow 2 to 3 mile path extending from Mount Carmel Church on Highway 25 to the intersection of Yates Cave Road and Carr Cemetery Road. Winds were estimated around 65 mph.

Flash Flood, Sumner

When
August 12, 9:15 AM CST to 10:30 AM CST
Where
Sumner County, 0.61 mi ENE of Bransford to 1.07 mi ENE of Bransford
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.505, -86.271

A water rescue was conducted due to flooding on Old Wolf Hill Road in the Bransford community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473666, 473667.